Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 14, NWS Topeka, KS

October 25, 2023Lyon County, Osage County, Kansas

NWS Topeka, KS issued this flash flood warning at Oct 25, 2023, 2:21 AM CDT for Lyon County, Osage County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 25, 2023, 2:21 AM CDT (07:21 UTC)
Expired
Oct 25, 2023, 6:30 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 59 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 25, 5:30 AM CDTFLASH FLOOD6 Nw Olivet, KSCounty dispatch office reports water over Highway k170 6 miles south of Osage City.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 189 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WGUS53 KTOP 250721
FFWTOP
KSC111-139-251130-
/O.NEW.KTOP.FF.W.0014.231025T0721Z-231025T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
221 AM CDT Wed Oct 25 2023

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northeastern Lyon County in east central Kansas...
  Southwestern Osage County in east central Kansas...

* Until 630 AM CDT.

* At 220 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 6 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Osage City, Lyndon and Reading.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3846 9595 3854 9604 3870 9572 3861 9564

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
000 
WGUS73 KTOP 250833 RRA
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
333 AM CDT Wed Oct 25 2023

KSC111-139-251130-
/O.CON.KTOP.FF.W.0014.000000T0000Z-231025T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-Osage KS-
333 AM CDT Wed Oct 25 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT THIS 
MORNING FOR NORTHEASTERN LYON AND SOUTHWESTERN OSAGE COUNTIES...

At 333 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 8 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Osage City, Lyndon and Reading.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3846 9595 3854 9604 3870 9572 3861 9564

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 25, 12:47 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Oct 25, 12:47 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1247 AM CDT Wed Oct 25 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 327 PM CDT Tue Oct 24 2023

Key Messages

- Widespread rain and isolated thunder are expected to impact
portions of east central Kansas late this afternoon into the evening
period.  Locally heavy rainfall is the main concern.

- After a brief reprieve in showers tomorrow afternoon, additional
precip is possible with highest probs towards far eastern Kansas
Wednesday evening.

- Potential for wintry precip Saturday evening?

- Freezing temps are on the way this weekend into early next week.

Potent upper trough settles across Baja California this afternoon
while ample warm and moist air continues to stream northward through
the column into the southern and central plains.  Regionally, upper
vort max associated with a swath of light to moderate rain showers
observed in southeast KS will lift north and east during the
afternoon and early evening hours.  All short term guidance and
forecast soundings point to the potential for up to a few inches of
rainfall across areas south and east of the KS turnpike.  Forecast
soundings on the RAP/HRRR exhibit PWAT values up to 1.9 inches,
surpassing the record for today and well above climatology for this
time of year.  A warm cloud depth layer up to 13 kft coinciding with
the strong moisture transport vectors and veering low level jet
signal training showers (some heavy at times) with embedded
thunder likely (70-90%) tonight. Unfortunately much of northeast
and north central areas are north of the optimal lift and moisture
transport with only seeing less than 0.5 inches through Wednesday
morning whereas much of east central Kansas could see 1-3 inches.
Given that 1 hour FFG is around 2.5 inches for this area, do not
expect flash flooding concerns, however could see some isolated
occurrences in low lying areas or areas prone to flooding.

The first wave exits with a break in precip Wednesday afternoon.
Skies remain mostly cloudy with mild and humid conditions in the low
70s. The main upper low ejects through the central plains Wednesday
evening, developing another swath of moderate to heavy rain within
the region.  Latest model trends have shifted the highest rainfall
amounts a tad further south towards far southeast KS so confidence
in rainfall amounts are somewhat uncertain and highly dependent
on the upper low track. And dependent upon rainfall amounts
tonight, the risk for flooding may increase Wednesday evening if
rainfall amounts trend upwards.

After the upper low exits the region, a strong cold front surges
southward Thursday evening into Friday, dropping temps from the 70s
in the morning to the upper 40s and low 50s by late afternoon. A
longwave upper trough enters the CONUS by late week, amplifying
mid-level perturbations and associated precip this weekend.
Deterministic guidance is fairly similar in developing widespread
QPF Sat evening- Sunday with wide differences in temp profiles and
overall precip type. Further north towards the NE border, cannot
rule a period of rain transitioning to sleet and/or light snow by
Sunday morning as the 10th-75th NBM percentiles are at or below
freezing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1247 AM CDT Wed Oct 25 2023

Complex aviation forecast this period. Most RA and TS remains
south of terminals overnight. IFR cigs should dominate the overnight
period, although a hole in stratus near KMHK is noted in satellite.
Think this fills in with stratus or fog within the next couple of
hours. Uncertainty remains in how cigs progress through the day
Wed. Think cigs eventually lift to MVFR before another round of
rain and storms build in during the late afternoon and evening.

&&

.CLIMATE...
Updated at 358 AM CDT Tue Oct 24 2023

Record and forecast highest minimum temperatures:

Tuesday, October 24:

City                  Forecast                Record(Year)

Topeka  			  66 				      70(2012)
Concordia 			  64 				      60(1956)

Wednesday, October 25:

City                  Forecast                Record(Year)

Topeka 				  65 					  63(1939)
Concordia 			  62 					  61(1902)

Thursday, October 26:

City                  Forecast                Record(Year)

Topeka 				  63 					  61(1900,1989,2004)
Concordia			  59 					  60(1985)

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...22
AVIATION...Flanagan
CLIMATE...65
Hazardous weather outlook, Oct 24, 3:29 PM CDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
329 PM CDT Tue Oct 24 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-252030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
329 PM CDT Tue Oct 24 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible today and tonight. Severe
weather is not expected. Locally heavy rainfall of 1 to 3 inches is
possible for portions of east central Kansas tonight through
Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 11:24 PM CDTAreal Flood AdvisoryTOPLyon3 hr
Oct 25, 12:27 AM CDTAreal Flood AdvisoryTOPLyon3 hr
Oct 25, 12:44 AM CDTAreal Flood AdvisoryTOPCoffey, Lyon, Osage3 hr
Oct 25, 1:39 AM CDTFlash Flood WarningTOPLyon4 hr
Oct 25, 3:48 AM CDTAreal Flood AdvisoryTOPFranklin, Osage3 hr
Oct 25, 5:12 AM CDTFlash Flood WarningTOPLyon4 hr
Oct 25, 5:41 AM CDTFlash Flood WarningTOPLyon4 hr
Oct 25, 6:24 AM CDTFlash Flood WarningTOPCoffey, Franklin, Osage4 hr
Oct 25, 6:46 AM CDTRiver Flood WarningTOPOsage10 hr
Oct 25, 9:13 AM CDTAreal Flood WarningTOPLyon6 hr
Oct 25, 10:21 AM CDTAreal Flood WarningTOPFranklin, Osage11 hr
Oct 25, 3:12 PM CDTAreal Flood WarningTOPLyon6 hr

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.